post-thumb

15% experience withdrawal symptoms after stopping antidepressants

  • 2 Min To Read
  • 11 days ago

A recent study published in Lancet Psychiatry has shed light on the prevalence and severity of withdrawal symptoms experienced by patients who discontinue using antidepressants. The study, led by Jonathan Henssler from Charité – Universitätsmedizin in Berlin, found that around 15% of patients who stop taking antidepressants experience withdrawal symptoms.

The study specifically noted that antidepressants such as desvenlafaxine, venlafaxine, imipramine, and paroxetine were associated with higher frequencies and severity of withdrawal symptoms compared to other commonly prescribed antidepressants. On the other hand, fluoxetine and sertraline had the lowest rates of withdrawal symptoms.

Withdrawal symptoms from antidepressants can include dizziness, headaches, nausea, insomnia, stomach cramps, and irritability. These symptoms can occur shortly after discontinuing the medication and may last for several weeks or even months. The study emphasized the importance of doctors and patients being aware of the potential for withdrawal symptoms when deciding to stop taking antidepressants.

The researchers analyzed data from 79 trials involving over 21,000 patients who had discontinued antidepressants. They found that severe withdrawal symptoms occurred in one in 30 patients who stopped taking antidepressants. Additionally, approximately one in six patients who were given placebo pills also experienced discontinuation-like symptoms.

The study also highlighted the importance of tapering off antidepressants, as prolonged and gradual tapering has been shown to reduce the likelihood and severity of withdrawal effects. The researchers recommended that all patients discontinuing antidepressants should be counseled and monitored, especially those who develop severe withdrawal symptoms.

Overall, the study provides valuable insights into the challenges and considerations surrounding the discontinuation of antidepressants, emphasizing the need for informed decision-making and proper support for patients experiencing withdrawal symptoms.

Share:

More from Press Rundown